Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 162, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 3, 1998, 5:20 PM EDT for Pittsylvania County, Virginia. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 3, 1998, 5:20 PM EDT (21:20 UTC)
- Expired
- Jun 3, 1998, 5:40 PM EDT
- In force
- 20 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 4:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1727 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
348 WUUS01 KRNK 032121 RRA SVRRNK VAC143-032140- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 520 PM EDT WED JUN 3 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA. * UNTIL 540 PM EDT. * AT 520 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES EAST OF DANVILLE OR 4 MILES EAST SOUTHEAST OF RINGGOLD MOVING SOUTHEAST AT 15 MPH. << CALL TO ACTION >> THIS IS A DANGEROUS STORM MOVE TO THE INTERIOR OF A STURDY BUILDING AND STAY AWAY FROM WINDOWS. .END/DD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 4:00 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 3, 4:00 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 300 PM EST WED JUN 3 1998 SORRY FOR THE DELAY...DIDNT GO OUT WHEN I THOUGHT I SENT IT. DISCUSSION... ***KFCX RDA STILL UP AND LOOKING OK*** SFC FRNT REMAINING TO THE SOUTH IN NRN NC AND NW FLOW PROVIDING LTL MORE DOWNSLOPE TDY THEN YDAY...ALTOGETHER KEEPING THINGS QUITE SO FAR. TEMPS HAVE WARMED VERY NICELY AND DWPTS HAVE SNUCK UP A LTL. STILL BLV SOME CONVECTION COULD DEVELOP ALONG THE FRNT IN NC MTNS LATE THIS AFT...AS WELL AS PTS WESTWD...AND SPILL INTO THE REMAINDER OF MAINLY THE SRN HALF OF RNK CWA DURING THE EVE HRS. SPC COMING OUT WITH TOR WATCH TO CLIP EXTRM SW CRNR OF CWA AND THIS LOOKS OK GIVEN DEVELOPMENT IN SRN KY WHERE FRNT HAS LIFTED A LTL FRTHR NORTH. OVERALL PTRN DOMINATED BY STATIONARY FRNT WITH TRIGGERS PROVIDED BY S/WVS IN WRLY FLOW...BUT TIMING S/WVS VERY TRICKY. MDLS ALL IN DECENT AGRMNT WITH NOT MVG THE FRNT MUCH UNTIL MAYBE LATE FRI WITH SOME BLDG OF THE RDG AND NORTHWARD MVMT. WOULD LIKE TO SEE MORE OF A RDG NOW TO SUPPORT OVERNIGHT MCS SCENARIO SPC DISCUSSES BUT THAT LKLY TO STAY CLOSER TO FRNT. WITH THE XCPTN OF TMRW EPCT LATE AFT INTO EVE WILL BE BEST TIMING NEXT CUPL DAYS...WITH SOME DYNAMICS FROM 12Z TO 18Z OVR WRN HALF OF CWA FOR A CHC MOST OF THE DAY...AND WITH 850 FLOW WSW INSTEAD OF WNW SOME WEAK OVERUNNING COULD BRING SHWRS A LTL FURTHER N OF THE FRNT. THEREFORE WOULD LIKE TO SEE AT LEAST LOW CHC POPS FOR NRN PARTS TMRW...PRETTY MUCH ALL DAY...AND HIGH CHC TO LKLY POPS CLOSER TO FRNT IN SRN VA AND NW NC...NC MTNS MAY BE BEST PLACE TO GO LKLY THURS. GOOD CHC POPS PRBLY IN ORDER THRU FRI AND GUIDANCE SUPPORTS THESE KINDS OF NUMBERS. ROA 63/77/62/78 3555 LYH 60/77/60/78 2445 DAN 67/83/65/84 4555 BLF 59/72/59/73 3555 RNK 60/75/60/76 3555 BOO 55/71/56/73 5655 KEIGHTON
In the hours before
Local storm report, Jun 3, 3:50 PM EDT, 1 hour 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT WED JUN 3 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
340 PM JEWELL RIDGE VA 0.75 INCH HAIL
06/03/98 TAZEWELL DIME SIZE HAIL REPORTED
BY SPOTTER.
PMCLocal storm report, Jun 3, 4:35 PM EDT, 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT WED JUN 3 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
340 PM JEWELL RIDGE VA 1.75 INCH HAIL
06/03/98 TAZEWELL GOLFBALL SIZE HAIL REPORTED
BY SPOTTER.
SJKLocal storm report, Jun 3, 4:35 PM EDT, 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT WED JUN 3 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
340 PM JEWELL RIDGE VA 1.75 INCH HAIL
06/03/98 TAZEWELL GOLFBALL SIZE HAIL REPORTED
BY SPOTTER.
SJKSpecial weather statement, Jun 3, 5:03 PM EDT, 17 minutes before
VAZ010>017-022-032>034-043>046-058-059-040105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 503 PM EDT WED JUN 3 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR MUCH OF SOUTHWEST AND SOUTH CENTRAL VIRGINIA. THE WATCH COVERS ALL AREAS FROM PULASKI...BLACKSBURG...ROANOKE...BEDFORD... LYNCHBURG AND APPOMATTOX SOUTHWARD TO THE NORTH CAROLINA BORDER. SCATTERED STRONG TO SEVERE THUNDERSTORMS MOVING INTO FAR SOUTHWEST VIRGINIA AT 500 PM WILL CONTINUE TO MOVE EASTWARD INTO THE NEW RIVER VALLEY BETWEEN 500 AND 700 PM...AND EAST OF THE BLUE RIDGE AFTER 600 PM THIS EVENING. SOME OF THESE STORMS WILL HAVE DAMAGING WIND AND LARGE HAIL. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER UPDATES OR POSSIBLE WARNINGS. JJ
Special weather statement, Jun 3, 5:09 PM EDT, 11 minutes before
NCZ001>006-018>020-040110- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 509 PM EDT WED JUN 3 1998 ...TORNADO WATCH UNTIL 1100 PM THIS EVENING... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR ALL OF NORTHWESTERN NORTH CAROLINA...AND INCLUDES THE FOLLOWING COUNTIES: ALLEGHANY...ASHE...CASWELL...ROCKINGHAM...STOKES...SURRY...WATAUGA ...WILKES AND YADKIN. SCATTERED STRONG TO SEVERE THUNDERSTORMS IN FAR SOUTHWEST VIRGINIA AND EASTERN TENNESSEE WILL BE MOVING INTO THE NORTHWESTERN NORTH CAROLINA BETWEEN 530 AND 730 PM. A FEW OF THESE STORMS ARE EXPECTED TO HAVE DAMAGING WINDS AND LARGE HAIL...AND THERE IS A CHANCE THAT THEY MAY SPAWN TORNADOES. REMEMBER... A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL... DAMAGING WINDS... AND TORRENTIAL RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF SAFETY IF A WARNING IS ISSUED FOR YOUR AREA. JJ
Local storm report, Jun 3, 5:20 PM EDT, 0 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 PM EDT WED JUN 3 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
450 PM WYTHEVILLE VA 1.75 INCH HAIL
06/03/98 WYTHE GOLFBALL SIZE HAIL REPORTED
BY SPOTTER.
450 PM MAX MEADOWS VA 0.88 INCH HAIL
06/03/98 WYTHE NICKEL SIZE HAIL REPORTED
BY SPOTTER
453 PM WYTHEVILLE VA 0.75 INCH HAIL
06/03/98 WYTHE DIME SIZE HAIL REPORTED
BY HAM RADIO OPERATOR
AT I-81 AND RTE 52.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 3:33 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 47 min |
| Jun 3, 4:16 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 49 min |
| Jun 3, 4:23 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 32 min |
| Jun 3, 4:25 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 40 min |
| Jun 3, 4:46 PM EDT | Tornado Warning | RNK | Wythe | 34 min |
| Jun 3, 5:02 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, City of Galax | 63 min |
| Jun 3, 5:29 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 36 min |
| Jun 3, 5:35 PM EDT | Tornado Warning | RNK | Carroll | 35 min |
| Jun 3, 5:44 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 36 min |
| Jun 3, 6:44 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 51 min |
| Jun 3, 7:12 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 48 min |
| Jun 3, 7:25 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 30 min |
| Jun 3, 7:29 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 61 min |
| Jun 3, 7:56 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 49 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.